Neurology Medical Journal Article Reports Two-Times Increased Risk For This Nerve Damage Side Effect For New Users Of These Antibiotics
The popular antibiotics Levaquin (levofloxacin), Cipro (ciprofloxacin), Avelox (moxifloxacin) are in a class of drugs called "fluoroquinolones". These antibiotics are commonly used for a verity of community and hospital acquired infections.
In recent years case reports have linked Levaquin, Cipro, and Avelox with peripheral neuropathy, or serious nerve damage. As a result of the large number of cases of peripheral neuropathy in patients using Avelox, Cipro, and Levaquin being reported to the FDA, it issued this warning in August 2013: "FDA Drug Safety Communication: FDA requires label changes to warn of risk for possibly permanent nerve damage from antibacterial fluoroquinolone drugs taken by mouth or by injection".
Further, the FDA ordered the the manufacturers of these fluoroquinolone antibiotics -- Avelox: Bayer / Schering Plough / Merck; Cipro: Bayer; Levaquin: Janssen -- to increase their warnings about this adverse drug event on their respective product's labels. For example, this language was added to the Levaquin drug label (accessed 8/22/2014) in September 2013:
5.8 Peripheral Neuropathy
Cases of sensory or sensorimotor axonal polyneuropathy affecting small and/or large axons resulting in paresthesias, hypoesthesias, dysesthesias and weakness have been reported in patients receiving fluoroquinolones, including LEVAQUIN®. Symptoms may occur soon after initiation of LEVAQUIN® and may be irreversible. LEVAQUIN® should be discontinued immediately if the patient experiences symptoms of neuropathy including pain, burning, tingling, numbness, and/or weakness or other alterations of sensation including light touch, pain, temperature, position sense, and vibratory sensation [see Adverse Reactions (6), Patient Counseling Information (17.3)].
Now, the first large epidemiologic study seems to have confirmed that Avelox, Cipro, and Levaquin are linked with peripheral neuropathy. On August 22, 2014 the article, "Oral fluoroquinolone use and risk of peripheral neuropathy", reporting about that study was published online before print by the medical journal Neurology.
Strictly Confidential, No Obligation.
The study was led by Dr. Mahyar Etminan, a drug safety researcher at the University of British Columbia. This study, which involved one million men, showed the current users of Cipro, Levaquin, and Avelox are approximately two-times more like to develop peripheral neuropathy than non-users. Significantly, this increased risk of developing peripheral neuropathy was similar across all the three of these brand name fluoroquinolone antibiotics.
From the Abstract for this new medical journal article about Avelox, Cipro, and Levaquin being associated with peripheral neuropathy:
Objective: To quantify the risk of peripheral neuropathy (PN) with oral fluoroquinolone (FQ) use.
Methods: We conducted a case-control study within a cohort of men aged 45 to 80 years in the United States followed from 2001 to 2011. Cases were defined as those with the first physician visit diagnosis of PN, polyneuropathy, or drug-induced polyneuropathy....
Results: We identified 6,226 cases and 24,904 controls. Current users of FQs were at a higher risk of developing PN (RR = 1.83, 95% confidence interval [CI] 1.49–2.27). Current new users had the highest risk (RR = 2.07, 95% CI 1.56–2.74....
Conclusions: Current users, especially new users of FQs, are at a higher risk of developing PN. Despite the increase in the use of FQs, clinicians should weigh the benefits against the risk of adverse events when prescribing these drugs to their patients.
Back in April 2014 we posted this article, "Serious Nerve Damage Side Effect Peripheral Neuropathy Associated With Levaquin, Cipro, And Avelox May Be A Permanent Drug Injury".
We will continue to monitor this relatively unknown, still emerging drug safety issue and and report significant developments here.